FDA recently issued a warning about the risk of rare but serious skin reactions to acetaminophen. Widely known by the brand name Tylenol, acetaminophen is an active ingredient in many prescription and over-the-counter medicines for pain, headaches, migraine, cold and flu. ME/CFS patients may be using Tylenol or other prescription medications containing acetaminophen, such as Tylenol with codeine, Percocet and Vicodin. A list of prescription medications containing acetaminophen can be found here.
The risk of liver damage associated with acetaminophen has been known for many years, but the risk of skin reactions was found during a review of FDA’s Adverse Events Reporting System. The conditions include Stevens-Johnson Syndrome, toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). These conditions are truly serious, may require hospitalization and can result in death. Trust me, you don’t want to Google for images of these skin reactions – they are gruesome.
I thought that skin reactions to medications only occurred when you first took them, like an allergic reaction. But I had my own frightening experience when I developed hypersensitivity to a pain medication several years ago.
I had been taking this medication (not related to acetaminophen) for several years, and it was wonderful for my pain. While on vacation, I developed a spreading skin reaction. It was more than a rash; my skin grew bright red in large raised patches that burned, and even felt warm to the touch. They seemed to start on my abdomen and spread out towards my limbs over the course of a day. I was feverish, achy, and felt like I was in a full-blown crash (which was possible anyway because of being on vacation). It was unlike anything I had experienced, and I was scared.
Given the experiences of many other ME/CFS patients, I knew it would be best to avoid an emergency room if possible. I didn’t want to risk being dismissed or disbelieved, and even the best emergency room care would come with many hours of waiting and noise. Instead, we relied on the hotel house doctor who diagnosed the rash as a medication hypersensitivity reaction. I had never heard of this, but you can develop drug hypersensitivity at any point during the use of a medication. He prescribed steroids to stop the reaction, told me to discontinue the drug, and prescribed an opioid medication to prevent me from experiencing withdrawal from the original medication. It took more than a day for the steroids to stop the reaction, and even longer for my skin to return to normal. I consulted with my regular healthcare team after returning home, and I was advised to never take that original medication again because of the serious risks of hypersensitivity reactions. Even a single dose of the medication would trigger the same painful reaction. The loss of that single pain medication from my regimen started me on a year-long search for the right combination of drugs to adequately manage my pain.
If you use any products containing acetaminophen, be careful not to exceed the daily recommended dose limits (from all products combined). Be watchful for skin reactions, even if you have taken the medication for some time. If a skin reaction occurs, do not delay in seeking medical treatment. Some of these types of reactions can cause disfigurement or even death.
Like many ME/CFS patients, I take multiple medications for pain management and other symptoms. Taking acetaminophen seems so innocuous and low-risk, but all of our medications come with risk. We have to be knowledgeable about our meds, their risks, and watch for any changes in our bodies. Almost all ME/CFS patients are sensitive to medications, even in small doses, so be sure to report any unusual side effects or reactions to your healthcare team right away. I waited a full day before seeing a doctor, and I was very sick and miserable as a result. If it happens to me again, I won’t wait!